Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 20, NWS Bismarck, ND

June 13, 1999Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 13, 1999, 5:42 PM CDT for Sioux County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 1999, 5:42 PM CDT (22:42 UTC)
Expired
Jun 13, 1999, 6:15 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sioux County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WFUS1 KBIS 132243 RRA
TORBIS
NDC085-132315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM MDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM MDT(615 PM CDT)

* AT 442 PM MDT(542 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 3 MILES NORTHWEST OF SELFRIDGE...OR ABOUT 52
  MILES SOUTH OF BISMARCK...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SELFRIDGE AT 450 PM MDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

LAT...LON 4611 10086 4604 10110 4595 10100 4595 10075
RSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:55 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 3:55 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT SUN JUN 13 1999

...DELAYED...AND SHORT...DUE TO SEVERE WEATHER...

UPPER LOW TO NE WILL CONTINUE TO PLAGUE ND NEXT TWO DAYS. H5 COOL
POOL OF -20 DEG C MOVING THROUGH ND NOW CAUSING ISOLATED TSRA...SOME
WITH 3/4 INCH HAIL AND TORNADOES. H5 THERMAL TROF IS THROUGH STATE
FOR MONDAY BUT WITH WEAK VORT AND SOME DAYTIME HEATING WILL EXPECT
STEEP LAPSE RATES AGAIN...INCLUDED SMALL AFTERNOON POPS. ETA ALSO
INDICATED AREA UVV INTO ISN AND SHIFTING SE FOR THE AFTERNOON.
ANOTHER H5 THERMAL TROF FOR TUESDAY AFTERNOON WITH LIFTEDS GOING TO
NEAR ZERO. INCLUDED SMALL POPS TUESDAY AS WELL. EXTENDED BRINGS H5
RIDGE INTO THE WEST AS UPPER LOW FINALLY PULLS EAST.

.BIS...NONE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:08 PM CDTTornado WarningBISOliver22 min
Jun 13, 3:15 PM CDTTornado WarningBISMcKenzie35 min
Jun 13, 3:24 PM CDTTornado WarningBISMorton51 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningBISMcKenzie31 min
Jun 13, 4:12 PM CDTTornado WarningBISMorton48 min
Jun 13, 4:44 PM CDTSevere Thunderstorm WarningBISDunn46 min
Jun 13, 5:34 PM CDTSevere Thunderstorm WarningBISSioux56 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.